Alert archive / Alabama / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 182, NWS Birmingham, AL

August 7, 2022Chilton County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 7, 2022, 5:26 PM CDT for Chilton County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2022, 5:26 PM CDT (22:26 UTC)
Expired
Aug 7, 2022, 6:00 PM CDT
In force
34 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Chilton County, AL

The radar

The Birmingham radar (KBMX), 50 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.4 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2022-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2022-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1170 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
891 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

842 
WUUS54 KBMX 072226
SVRBMX
ALC021-072300-
/O.NEW.KBMX.SV.W.0182.220807T2226Z-220807T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
526 PM CDT Sun Aug 7 2022

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  South central Chilton County in central Alabama...

* Until 600 PM CDT.

* At 526 PM CDT, a severe thunderstorm was located over Plecher, or
  12 miles southwest of Clanton, and is nearly stationary.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Billingsley, Plecher and Pooles Crossroads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3276 8687 3282 8669 3271 8665 3271 8671
      3266 8672 3266 8683
TIME...MOT...LOC 2226Z 156DEG 4KT 3272 8678 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

32/Davis
1 follow-up statement
714 
WWUS54 KBMX 072247
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
547 PM CDT Sun Aug 7 2022

ALC021-072300-
/O.CON.KBMX.SV.W.0182.000000T0000Z-220807T2300Z/
Chilton AL-
547 PM CDT Sun Aug 7 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTH CENTRAL CHILTON COUNTY...

At 546 PM CDT, a severe thunderstorm was located over Plecher, or 11
miles southwest of Clanton, and is nearly stationary.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Billingsley and Plecher. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3280 8676 3271 8671 3266 8672 3266 8683
      3276 8687
TIME...MOT...LOC 2246Z 156DEG 4KT 3274 8679 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

32/Davis

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:38 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 7, 2:38 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
238 PM CDT Sun Aug 7 2022

.SHORT TERM...
/Updated at 111 PM CDT Sun Aug 07 2022/

Through Monday.

An area of lower heights high aloft over the Mid South region
will continue to move southwest then west tonight and tomorrow.
Mid- level ridging has weakened in response and convection has
been developing across parts of our western counties at midday.
850 mb temperatures are warmer compared to yesterday and this
difference appears to be more noticable across the east and
southeast counties, where cumulus development has been more
restrained at this time.

The wet microburst risk today is in the lower end of the moderate
range, largely due to strong instability with just enough dry air
from 850 to 600 mb to support a few instances of strong winds.

Today.

Expect partly cloudy skies today with showers and thunderstorms
developing and becoming scattered to numerous through the
afternoon hours. Winds will be from the south 4-8 mph. Highs will
range from near 90 far east to the mid 90s southwest.

Tonight.

Expect showers and a few thunderstorms to linger through late
evening, followed by decreasing activity overnight. Some patchy
fog will be possible before daybreak near water bodies. There will
be potential for some low clouds across the east and northeastern
areas during this time frame as well. Winds will be light from
the southeast 2-4 mph. Lows will range from near 70 far east to
the mid 70s west and central.

Monday.

Weak ridging in the mid levels attempts to rebuild to our
southeast on Monday, while surface high pressure remains to our
east centered over the Carolinas. Clouds will again develop
through the mid to late morning hours with showers and some
thunderstorms forming toward midday and further developing through
the afternoon hours. Winds will be from the southeast at 4-8 mph.
Highs will range from the upper 80s in the higher elevations far
east to the lower 90s elsewhere.

05

.LONG TERM...
/Updated at 0221 PM CDT Sun Aug 07 2022/

Tuesday through Saturday.

No significant changes to extended forecast. Even though rain
chances will be elevated this coming week, this type of weather
pattern is not likely to result in 60-70 percent chances for four
days in a row. The models have been trended drier for Tuesday and
possibly Wednesday, especially across the southeast counties, and
lowered rain chances in these areas.

58/rose

Previous long-term discussion:
/Updated at 0310 AM CDT Sun Aug 07 2022/

Tuesday through Saturday.

An area of broad weakness or troughing at 500 mb will persist
across the southeastern CONUS on Tuesday, leading to an above
normal probabilities for showers and thunderstorms. The influence
of a mid-latitude trough will be noticed by Wednesday across the
northern parts of Alabama, where rain chances are approaching 80
percent. Farther south, the inland advancement of seabreeze
convection and daytime heating should contribute to numerous
showers and thunderstorms. A weak front appears likely to progress
southward on Thursday and provide enhanced rain chances to most
of the forecast area. The upper-level pattern may amplify enough
for the front and highest rain chances to continue moving
southward into southern Alabama Friday and Saturday.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

Scattered cumulus will continue to develop and build through the
afternoon hours with scattered showers and thunderstorms expected
across much of the area. Have included TEMPO groups at most sites
between 21 and 00z to capture best potential time frame, though
TCL may need to be pushed up given activity developing to the
south of that site at this writing. Overnight, showers and a few
storms will diminish. Potential for some patchy fog near water
bodies and there will be low stratus potential across the east and
northeast portions of the area. Cumulus will again develop through
Monday morning with scattered showers and some thunderstorms
developing toward the end of this cycle.

05

&&

.FIRE WEATHER...

High moisture content will remain in place across the region,
providing fuel for daily afternoon and evening showers and storms.
20ft winds will remain near or below 6kts, mainly from the
southeast. Min RH values above 50 percent each day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  92  70  89  70 /  30  60  30  70  30
Anniston    71  91  71  89  70 /  40  70  30  60  30
Birmingham  73  92  72  89  73 /  30  60  30  70  30
Tuscaloosa  74  92  72  90  73 /  40  60  30  70  30
Calera      72  90  72  89  73 /  40  60  30  60  30
Auburn      71  89  71  89  71 /  40  70  20  50  20
Montgomery  72  92  73  93  73 /  40  70  20  60  20
Troy        72  91  71  92  71 /  40  70  20  50  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 7, 3:01 AM CDT, 14 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
301 AM CDT Sun Aug 7 2022

ALZ011>015-017>050-081115-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
301 AM CDT Sun Aug 7 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Aug 7, 4:27 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Birmingham AL
427 PM CDT Sun Aug 7 2022

ALZ025-072200-
Shelby AL-
427 PM CDT Sun Aug 7 2022

...A strong thunderstorm will impact portions of west central Shelby
County through 500 PM CDT...

At 427 PM CDT, Doppler radar was tracking a strong thunderstorm over
Helena, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Alabaster, Pelham, Helena, Maylene, Joe Tucker Park, Siluria,
Alabaster Veterans Park and Saginaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3330 8678 3318 8677 3319 8694 3330 8692
      3331 8691 3331 8690
TIME...MOT...LOC 2127Z 275DEG 7KT 3326 8687

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

32/Davis
Special weather statement, Aug 7, 4:58 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Birmingham AL
458 PM CDT Sun Aug 7 2022

ALZ047-048-072230-
Lee AL-Russell AL-
458 PM CDT Sun Aug 7 2022

...Strong thunderstorms will impact portions of southeastern Lee and
northeastern Russell Counties through 530 PM CDT...

At 458 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Smiths to Phenix City to near Columbus.
Movement was southwest at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Phenix City, Smiths, Smiths Station, Ladonia, Bibb City, Goat Rock
Lake, Monterey Heights, Fort Mitchell, Ladonia Sports Complex and
Phenix Drag Strip.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3241 8498 3239 8497 3238 8499 3238 8497
      3237 8499 3236 8498 3233 8501 3237 8514
      3253 8518 3262 8508 3258 8507 3252 8501
      3249 8499 3246 8500 3244 8497 3242 8496
TIME...MOT...LOC 2158Z 025DEG 13KT 3260 8502 3246 8504 3242 8495

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

32/Davis
Special weather statement, Aug 7, 5:05 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Birmingham AL
505 PM CDT Sun Aug 7 2022

ALZ022-072230-
Pickens AL-
505 PM CDT Sun Aug 7 2022

...A strong thunderstorm will impact portions of northeastern Pickens
County through 530 PM CDT...

At 505 PM CDT, Doppler radar was tracking a strong thunderstorm over
Reform, moving north at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Reform, Carrollton, Owens and North Pickens Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3323 8795 3325 8814 3346 8808 3343 8789
TIME...MOT...LOC 2205Z 170DEG 6KT 3338 8799

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

32/Davis
Special weather statement, Aug 7, 5:10 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Birmingham AL
510 PM CDT Sun Aug 7 2022

ALZ035-041-072245-
Chilton AL-Autauga AL-
510 PM CDT Sun Aug 7 2022

...Strong thunderstorms will impact portions of north central Autauga
and southwestern Chilton Counties through 545 PM CDT...

At 510 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Chilton County Motor Sports Park to near
Pooles Crossroads. These storms were nearly stationary.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Clanton, Maplesville, Billingsley, Plecher, Pooles Crossroads and
Isabella.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3284 8690 3284 8688 3285 8684 3287 8667
      3266 8658 3265 8678
TIME...MOT...LOC 2210Z 078DEG 2KT 3283 8684 3271 8667

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

32/Davis
Special weather statement, Aug 7, 5:12 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Birmingham AL
512 PM CDT Sun Aug 7 2022

ALZ050-072245-
Barbour AL-
512 PM CDT Sun Aug 7 2022

...A strong thunderstorm will impact portions of central Barbour
County through 545 PM CDT...

At 512 PM CDT, Doppler radar was tracking a strong thunderstorm over
Clayton, or 12 miles northeast of Clio, moving northwest at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clayton, Louisville, Barbour County Public Lake Dam, Gaino, Clayton
Municipal Airport and Millers Ford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3187 8532 3172 8544 3179 8563 3200 8548
TIME...MOT...LOC 2212Z 123DEG 16KT 3184 8546

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

32/Davis
Special weather statement, Aug 7, 5:23 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Birmingham AL
523 PM CDT Sun Aug 7 2022

ALZ031-072300-
Greene AL-
523 PM CDT Sun Aug 7 2022

...Strong thunderstorms will impact portions of northwestern Greene
County through 600 PM CDT...

At 523 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near West Greene to near Union. Movement was
southwest at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Union and West Greene.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3291 8813 3292 8791 3303 8789 3300 8811
TIME...MOT...LOC 2223Z 034DEG 8KT 3296 8807 3297 8795

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

32/Davis

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:33 PM CDTSpecial Weather StatementBMXElmore27 min
Aug 6, 7:38 PM CDTSpecial Weather StatementBMXAutauga37 min
Aug 6, 8:49 PM CDTSpecial Weather StatementBMXChilton26 min
Aug 7, 11:52 AM CDTSpecial Weather StatementBMXMarion23 min
Aug 7, 12:50 PM CDTSpecial Weather StatementBMXWinston40 min
Aug 7, 12:52 PM CDTSpecial Weather StatementBMXHale23 min
Aug 7, 1:02 PM CDTSpecial Weather StatementBMXFayette28 min
Aug 7, 1:31 PM CDTSpecial Weather StatementBMXWinston44 min
Aug 7, 1:49 PM CDTSpecial Weather StatementBMXMarion41 min
Aug 7, 2:18 PM CDTSpecial Weather StatementBMXWinston27 min
Aug 7, 3:04 PM CDTSpecial Weather StatementBMXJefferson26 min
Aug 7, 3:06 PM CDTSpecial Weather StatementBMXMarion24 min
Aug 7, 3:10 PM CDTSpecial Weather StatementBMXTuscaloosa35 min
Aug 7, 3:16 PM CDTSpecial Weather StatementBMXWalker29 min
Aug 7, 3:38 PM CDTSpecial Weather StatementBMXJefferson37 min
Aug 7, 3:50 PM CDTSpecial Weather StatementBMXLamar25 min
Aug 7, 4:20 PM CDTSpecial Weather StatementBMXFayette25 min
Aug 7, 4:25 PM CDTSpecial Weather StatementBMXClay35 min
Aug 7, 4:27 PM CDTSpecial Weather StatementBMXShelby33 min
Aug 7, 4:50 PM CDTAreal Flood AdvisoryBMXTuscaloosa3 hr
Aug 7, 5:05 PM CDTSpecial Weather StatementBMXPickens25 min
Aug 7, 5:10 PM CDTSpecial Weather StatementBMXChilton35 min
Aug 7, 5:12 PM CDTSpecial Weather StatementBMXBarbour33 min
Aug 7, 5:23 PM CDTSpecial Weather StatementBMXGreene37 min
Aug 7, 5:34 PM CDTSevere Thunderstorm WarningBMXTalladega26 min
Aug 7, 5:38 PM CDTSpecial Weather StatementBMXLee52 min
Aug 7, 5:40 PM CDTSpecial Weather StatementBMXCoosa35 min
Aug 7, 5:45 PM CDTSpecial Weather StatementBMXBullock30 min
Aug 7, 6:00 PM CDTSpecial Weather StatementBMXMarengo30 min
Aug 7, 6:12 PM CDTSpecial Weather StatementBMXCalhoun33 min
Aug 7, 6:25 PM CDTSpecial Weather StatementBMXCoosa35 min
Aug 7, 6:45 PM CDTSpecial Weather StatementBMXTallapoosa30 min
Aug 7, 6:49 PM CDTSevere Thunderstorm WarningBMXCoosa, Tallapoosa26 min
Aug 7, 6:52 PM CDTSpecial Weather StatementBMXMontgomery38 min
Aug 7, 6:56 PM CDTSpecial Weather StatementBMXRandolph34 min
Aug 7, 6:57 PM CDTSpecial Weather StatementBMXMacon48 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.